Dry Eye and Computer Vision Syndrome   

Dry Eye and Computer Vision Syndrome

Dry eye is a common problem that often worsens with aging. Symptoms include eye itchiness, burning, a scratchy feeling, blurred vision, and/or watery eyes. This can be a temporary problem caused by air conditioning, wind, smoke, dry heat, a dry or dusty environment, prolonged screen time, or even eating spicy foods.

     Chronic dry eye is usually caused by a problem producing meibum, the oil that is a necessary part of tears and keeps the front of the eye lubricated. The oil is made in tiny glands on the edge of each eyelid. When those glands become clogged or inflamed, they can’t release this oil. The abnormally tears lack sufficient oil and are watery, and they can’t protect the eye or nourish it adequately. Severe chronic dry eye can result in an infection or even a loss of vision.

Some medications can also cause or contribute to drying out of the surface of the eye:

Oral contraceptive (birth control pills)

Antihistamines, especially the older ones like diphenhyrdramine (Benadryl, etc.)

Diuretics and certain other blood pressure medications

A medication for severe acne called isotretinoin

Some medications for gastrointestinal problems such as those for diarrhea

Some sedatives (tranquilizers) and antidepressants

 

Dry eyes are common with prolonged reading, watching television or looking at a computer screen because you blink less often and blinking helps release the oil needed for healthy tears. It is good to take a break from those activities every 10 minutes or so and fully closing your eyes, with upper and lower lids touching, for 2 seconds. Also, wear glasses or sunglasses when exposed to wind and use a humidifier to keep the air moist, and avoid smoke and fans. You can also hold a warm, clean washcloth to your eyes for 10 to 15 minutes a day. That will help unclog the oil glands. Artificial tears also can help prevent and treat chronic dry eye.

Computer vision syndrome can occur in those who spend two or more continuous hours a day focused on a computer screen or other similar screen. It is caused by sitting closer than 2 feet from a screen, requiring prolonged contraction of circular muscles needed to focus at a close proximity to the eyes. This prolonged straining can make it difficult for the muscles to relax, leading to blurred vision. It can also result in headaches, dry eyes, or decreased visual acuity.

These problems can be prevented by following the 20-20-20 rule (no pun intended but it may help preserve 20/20 vision). This rule is a good reminder to look away from screens every 20 minutes for 20 seconds and focus instead on something 20 feet away. Try to keep eyes level with the top of your computer monitor since your eyes focus optimally when you’re looking downward. Also, partially closed eyes have less surface area for tear evaporation, lessening eye dryness. Decreasing glare can be helpful too. It is important to keep any corrective lens prescription up-to-date.

Eye drops that reverse eye redness are actually harmful. They decrease blood flow through small blood vessels on the surface of the eye and if used repeatedly, can cause rebound redness, inflammation or even injury to the cornea.

Contacts should never be worn longer than prescribed. Good hand washing before putting them in is also critical. Some eye infections can be very difficult to treat and even lead to permanent eye damage.

Dark green, leafy vegetables, salmon, eggs, and ground flaxseed support healthy eyes. Some research also suggests that vitamin C, zinc, copper, vitamin E, and beta carotene may also benefit the eyes. Being able to see is miraculous. These few steps are pretty cheap insurance to keep the eyes working well.

Advertisements

Medications that can Increase Your Blood Pressure

Medications that can Increase Your Blood Pressure

Hypertension, or high blood pressure, doesn’t usually cause any symptoms but it can cause a lot of damage to the body. One of the most serious problems it can cause is arteriosclerosis – “hardening of the arteries” and that’s the major cause of heart attacks and strokes. These are the big killers of many Americans, and for survivors, the cause of so much suffering. Blood pressure medications can help lower the blood pressure but some medications can counteract their effects. Some of those medications are:

  • Drugs like ibuprofen and naproxen which belong to a drug class called NSAIDs (an acronym for non-steroidal anti-inflammatory drugs) can increase the BP. An occasional dose may be okay, but those with a high risk of cardiovascular disease should discuss limiting the dose and duration with their provider.
  • Oral decongestants used for colds and other sinus problems mimic the “flight or fight” response. That’s why people often don’t sleep well after an evening dose of it. Those with uncontrolled hypertension should avoid them.
  • Anti-depressants from a class called SNRIs can increase the blood pressure if the dose is on the high side.
  • Medications used for attention deficit hyperactivity disorder (ADHD) can increase the blood pressure as well.
  • Contraceptives with estrogen can also cause or contribute to hypertension.

Herbs can also have pharmacological (drug-like) actions. Some of those implicated in causing or contributing to hypertension are:  ephedra, bloodroot, bitter orange, green tea, hawthorn, licorice root, guarana, mistletoe, maca, coltsfoot, cola nut, scotch broom, grape seed, mate, and ginseng. Also, many herbs and supplements can interact with prescription drugs and cause side effects

This information is not intended to replace the care of your primary care provider. If you have a question about a prescribed or over-the-counter medication, herb or supplement, consult your provider or your pharmacist.

References:  Prescriber’s letter for Sept. 2017.

“What every Clinician Should know About Herb-Supplement-Drug Interactions,” by Catherine Ulbricht, PharmD. In Alternative and Complementary Therapies, Vol. 18, #2, April, 2012.

Medications that increase the risk of falling

Medications that increase the risk of falling

There are several ways medications can make a fall more likely to occur. One such way is by causing sedation or confusion. When there is decreased vigilance, things like rugs or clutter are more apt to go unnoticed or interpreted as an obstacle. Alcohol alone or combined with such medications can worsen such hazards. Other medications interfere with a smooth, coordinated gate. Other medications cause orthostatic hypotension. Aging and some diseases can also produce this effect. With changing position to one that is more upright, such as from lying flat to standing, a lot of blood pools in the lower legs. That leads to less blood returning to the heart and thus less pumped to the head and upper extremities. Normally the body can correct for that change quite quickly. Orthostatic hypotension refers to a lack of such a rapid adjustment.

In “Evaluation of the Medication Fall Risk Score” by C. Yazdani and S. Hall (American Journal of Health System Pharmacy, 1/1/2017, e32-39), the medications that are most likely to increase the risk of falls are sedating medications (for example opiates and opioids), some of the antidepressants, certain medications used to treat epilepsy, drugs used to treat psychosis, NSAIDs (non-steroidal anti-inflammatory drugs), and some of the antihypertensive agents.

There are some medications that have what is called an anticholinergic effect. This is a technical term referring to the suppression of the “rest and digest” state of the automatic nervous system. Not many drugs have this as their intended outcome, rather it is a property of a drug that can’t be removed, so to speak. Some of the medication classes listed above have this effect and one member of the drug class may have a stronger anticholinergic effect than another. For example, some tricyclic antidepressants (TCAs) have a prominent anticholinergic effect while another TCA doesn’t. Anticholinergic effects include dry mouth, constipation, sedation, tachycardia (rapid heartbeat) and pain from light from a diminished ability of the pupils to constrict.

Older antihistamines often have such an effect, so keep this in mind when taking diphenhydramine and other such drugs. “Use of medications with anticholinergic-activity and self-reported injurious falls in community-dwelling Elderly” (by K. Richardson, et al, in Journal of the American Geriatrics Society, 63:1561-69, 2015) included research that looked at this important contributor to falls. The authors noted that anticholinergics can increase the fall risk because of sedation as well as possible confusion and blurred vision. They also noted that older individuals tend to have the most problems with anticholinergics.

Considering that one-third of those over age 65 fall each year, this is no small matter. This 2013 CDC fact was noted in “Urological Implications of Falls in the Elderly:  Lower Urinary Tract symptoms and alpha-blocker medications” (L. and J. Schimke, Urologic Nursing, September and October, 2014, pages 223-229). Nocturia – having to get up at night to urinate, as well as urge incontinence (having a sudden intense need to urinate) make falls more likely. Unfortunately, a medication sometimes prescribed for older men with prostate problems – alpha blockers, can cause orthostatic hypotension and thus also contribute to falls. Some of the medications used for urge incontinence have anticholinergic properties that can increase the fall risk. So be careful not to substitute one cause of falls for another.

This article is not intended to replace your health care provider. The intent is to make important